Alert archive / Iowa / Tornado Warnings in 2016

Tornado Warning 19, NWS Omaha, NE

August 4, 2016Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Aug 4, 2016, 5:25 PM CDT for Mills County, Pottawattamie County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 5:25 PM CDT (22:25 UTC)
Expired
Aug 4, 2016, 5:38 PM CDT
In force
13 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mills County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

154 
WFUS53 KOAX 042225
TOROAX
IAC129-155-042300-
/O.NEW.KOAX.TO.W.0019.160804T2225Z-160804T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MILLS COUNTY IN SOUTHWESTERN IOWA...
  SOUTH CENTRAL POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 600 PM CDT
    
* AT 525 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 5 MILES NORTH OF GLENWOOD...OR 18 MILES
  SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  MALVERN AROUND 535 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE SILVER
CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 17.
 INTERSTATE 29 BETWEEN MILE MARKERS 37 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4109 9586 4124 9572 4112 9548 4097 9562
TIME...MOT...LOC 2225Z 305DEG 49KT 4113 9572 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DEE
1 follow-up statement
510 
WWUS53 KOAX 042238 RRA
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT THU AUG 4 2016

IAC129-155-042248-
/O.CAN.KOAX.TO.W.0019.000000T0000Z-160804T2300Z/
MILLS IA-POTTAWATTAMIE IA-
538 PM CDT THU AUG 4 2016

...THE TORNADO WARNING FOR NORTHERN MILLS AND SOUTH CENTRAL
POTTAWATTAMIE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4109 9586 4124 9572 4112 9548 4097 9562
TIME...MOT...LOC 2234Z 305DEG 49KT 4102 9552 

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:01 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 3:01 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
301 PM CDT THU AUG 4 2016

.SHORT TERM...(tonight through Sunday)
Issued at 300 PM CDT Thu Aug 4 2016

Surface cold front was in the process of moving through the area
this afternoon and at 19z extended from northwest Iowa through
east central Nebraska into southwest Kansas. Isolated storms had
developed ahead of the front from southeast Nebraska into
southwest and central Iowa with another band of storms behind the
front from southeast South Dakota into southern Minnesota.

Short range CAM models continue to favor development ahead of the
front for the remainder of the afternoon into the evening as the
front moves southeast into southern Kansas and central Missouri
overnight, then stalling out in that area on Friday.

Front remains stalled to the south of the forecast area Friday
night into Sunday with potential still indicated for prolonged
heavy rain event for the southern half of Nebraska into southwest
Iowa as overrunning pattern develops under near zonal steering flow
aloft. Outside of the increasing chance of rain, cooler and less
humid conditions behind the front will be the other major feature
for the area during this time.

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Aug 4 2016

Warmer temperatures look to return in the extended period as broad
area of high pressure aloft expands across much of the south half
of the nation. Still some chance of periodic thunderstorms during
this time as monsoonal moisture is pulled into the circulation.
Both the GFS and ECMWF also develop a closed low over the Gulf
of Mexico off the Florida Panhandle for some tropical action.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 141 PM CDT Thu Aug 4 2016

Some mvfr cigs possible with showers/thunderstorms and mentionED
vcsh/vcts at KOMA/KLNK this afternoon and could see thunder at
KLNK this afternoon. The storms north of KOFK are forecast to
weaken so only included a vcsh there toward evening. WindS
south/west/northwest and variable with the brisk winds 10-20KT
behind the front. generally VFR after 01z and kept precipitation
south of the taf sites after this period.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Zapotocny
Hazardous weather outlook, Aug 4, 4:16 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT THU AUG 4 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

A STRONG COLD FRONT MOVING IN FROM THE NORTH WILL BE THE FOCUS FOR
THUNDERSTORM ACTIVITY MAINLY ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR. THERE IS A DISTINCT POSSIBILITY SOME STORMS WILL
APPROACH OR BECOME SEVERE THIS EVENING WITH STRONG DAMAGING WINDS
THE PRIMARY THREAT. THE THUNDERSTORM ACTIVITY SHOULD BE CLEARING
SOUTHERN AREAS THEN BY EARLY FRIDAY MORNING

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND SOUTH
OF INTERSTATE 80. SEVERE STORMS ARE NOT EXPECTED. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY OF
NEXT WEEK AS HOT AND HUMID CONDITIONS RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, Aug 4, 4:21 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
421 PM CDT THU AUG 4 2016

NEZ078-042200-
SALINE NE-
421 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 500
PM CDT...

AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF MILLIGAN...OR 23 MILES SOUTHEAST OF YORK...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRETE...FRIEND...DORCHESTER...WILLARD MEYER RECREATION AREA...
11 MILES WEST OF WILBER...
SWAN CREEK WILDLIFE MANAGEMENT AREA AND SWAN CREEK RESERVOIR NUMBER
2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4047 9737 4068 9737 4069 9697 4041 9702
TIME...MOT...LOC 2121Z 273DEG 9KT 4058 9736

DEE
Special weather statement, Aug 4, 4:41 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
441 PM CDT THU AUG 4 2016

NEZ051-053-067-042215-
CASS NE-SAUNDERS NE-SARPY NE-
441 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...WESTERN SARPY
AND SOUTHEASTERN SAUNDERS COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ASHLAND...OR 22 MILES SOUTHWEST OF OMAHA...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA VISTA...GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...
CEDAR CREEK...MANLEY...MEMPHIS...SOUTH BEND...
PLATTE RIVER STATE PARK...KOA CAMPGROUND...
SCHRAMM PARK STATE RECREATION AREA...CAMP CAROL JOY HOLLING...
MAHONEY STATE PARK...MEMPHIS STATE RECREATION AREA...
LOUISVILLE STATE RECREATION AREA AND CHALCO.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 420 AND
440.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4097 9646 4115 9644 4118 9609 4091 9612
TIME...MOT...LOC 2141Z 273DEG 8KT 4106 9635

DEE
Special weather statement, Aug 4, 4:43 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT THU AUG 4 2016

NEZ066>068-042230-
CASS NE-LANCASTER NE-OTOE NE-
443 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
OTOE AND NORTHEASTERN LANCASTER COUNTIES UNTIL 530 PM CDT...

AT 443 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF LINCOLN...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...WAVERLY...GREENWOOD...EAGLE...DAVEY AND ALVO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 71 AND 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 399 AND 418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4079 9676 4100 9669 4094 9633 4073 9642
TIME...MOT...LOC 2143Z 273DEG 8KT 4088 9665

DEE
Local storm report, Aug 4, 4:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          1 ENE ASHLAND           41.05N 96.35W
08/04/2016                   SAUNDERS           NE   COUNTY OFFICIAL

            BRIEF TORNADO REPORTED BY MULTIPLE SOURCES.

&&

MEAD
Special weather statement, Aug 4, 4:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT THU AUG 4 2016

IAZ055-069-NEZ034-045-042245-
HARRISON IA-POTTAWATTAMIE IA-WASHINGTON NE-BURT NE-
459 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN BURT AND NORTHEASTERN
WASHINGTON COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MODALE...OR 25 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLAIR...MISSOURI VALLEY...LOGAN...MONDAMIN...MODALE...
DESOTO BEND NATIONAL WILDLIFE REFUGE...
HISTORICAL VILLAGE WELCOME CENTER AND WILSON ISLAND STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
 HIGHWAY 30 IN NEBRASKA NEAR MILE MARKER 450.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 108 AND 111...AND NEAR
MILE MARKER 120.
 INTERSTATE 29 BETWEEN MILE MARKERS 66 AND 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4160 9621 4175 9607 4161 9571 4139 9592
TIME...MOT...LOC 2158Z 305DEG 12KT 4163 9607

DEE
Special weather statement, Aug 4, 5:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT THU AUG 4 2016

IAZ056-069-042245-
SHELBY IA-POTTAWATTAMIE IA-
500 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND NORTHEASTERN
POTTAWATTAMIE COUNTIES UNTIL 545 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EARLING...OR 19 MILES SOUTH OF DENISON...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...DEFIANCE...PANAMA...WESTPHALIA...KIRKMAN...
PRAIRIE ROSE STATE PARK AND NISHNA BEND RECREATION AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 70 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4149 9524 4170 9554 4185 9540 4173 9509
      4164 9509
TIME...MOT...LOC 2200Z 305DEG 12KT 4174 9539

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:59 PM CDTSpecial Weather StatementOAXHarrison46 min
Aug 4, 5:00 PM CDTSpecial Weather StatementOAXShelby45 min
Aug 4, 5:35 PM CDTTornado Warning Tornado observedOAXPottawattamie3 min
Aug 4, 5:54 PM CDTSpecial Weather StatementOAXMills21 min
Aug 4, 6:38 PM CDTAreal Flood AdvisoryOAXPottawattamie3 hr

Nearby

Tornado Warnings in Iowa, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.